PAIN CONTROL ISSUE | AUGUST 2021
Pain control using local anesthetics is essential to almost any procedure in dentistry, and it is arguably one of the things about going to the dentist that patients fear the most! According to a study done in 2009, the average dentist will administer 1500 cartridges of local anesthetic a year! Imagine how much that has increased coming up to 2021! Like with any drug, the clinician who is administering it needs to be fully aware of its side effects and reinforce their already extensive knowledge of it.
True Allergy to Amide Local Anesthetics: A Review and Case Presentation
Anesthesia Progress 2018, Babak Bina et al
Local anesthetic is the foundation to successful dental treatments. There is no situation in which a patient will be able to sit comfortably during a dental procedure and allow the dental professional to take the time to work without being properly anesthetized. However, like with any drug administration, allergies and adverse reactions to local anesthetics can happen. According to this article, adverse reactions to local anesthetics are usually a reaction to epinephrine, vasovagal syncope, or overdose toxicity. Alternatively, it can also be an actual allergy to an additive in the anesthetic. However, there are a few patients out there with a true allergy to amide-based local anesthetics. Read this article to learn more about possible alternatives to this rare but important allergy!
Local Anesthetic Calculations: Avoiding Trouble with Pediatric Patients
=Gen Dent 2015, Mana Saraghi,et al
Administering local anesthetic to any patient is difficult, as a clinician we expect there to be fear from the patient which often makes them squirm around in the chair and shy away from you, which makes properly and safely administering local anesthetic a challenge. This challenge is increased tenfold when we are dealing with our pediatric patients. According to this article, due to several important physiological differences between adults and children, there is a greater tendency for LAST (Local anesthetic systemic toxicity)to occur in pediatric patients over adult patients. Not only will this article seek to review existing protocols to prevent LAST from occurring, it will also discuss the appropriate treatment procedures for a local anesthetic overdose.